Missouri, 2024Flash Flood and Damaging Winds in Missouri, July 3, 2024
July 3, 2024 · NWS PAH · 3 events in 2 counties and zones
Storms moved through Southeast Missouri during the late afternoon and early evening hours as a cold front crossed the region. A couple storms produced wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms moved through Southeast Missouri during the late afternoon and early evening hours as a cold front crossed the region. A couple storms produced wind damage. Effective bulk shear was 30-35 kts while MLCAPE was 3000-4000 J/kg ahead of the front. PW values were very high, up to 2.4 inches, allowing for very high rainfall rates. Flash flooding occurred in Williamsville, which received a radar estimated 4 inches of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 3, 1:54 PM CST, 2 hours 44 minutes earlier. Its key messages:
- Multiple rounds of strong to severe thunderstorms are possible tonight and again late Thursday night (Independence Day). Damaging winds will be the main threat.
- The thunderstorms will produce heavy rain, and areas of flash flooding are possible across parts of southeast MO into southwest IL. A Flood Watch has been issues for these areas from tonight through late Thursday night.
- Sultry heat and humidity will continue through early tonight for much of the area, and a Heat Advisory remains in effect until 8 PM CDT. Another Heat Advisory may be needed for parts of the area on Thursday as well.
- Drying out with less hot and humid conditions this weekend. The next chance the thunderstorms arrives early next week.
Area forecast discussion, Jul 3, 1:54 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
254 PM CDT Wed Jul 3 2024
.KEY MESSAGES...
- Multiple rounds of strong to severe thunderstorms are
possible tonight and again late Thursday night (Independence
Day). Damaging winds will be the main threat.
- The thunderstorms will produce heavy rain, and areas of flash
flooding are possible across parts of southeast MO into
southwest IL. A Flood Watch has been issues for these areas
from tonight through late Thursday night.
- Sultry heat and humidity will continue through early tonight
for much of the area, and a Heat Advisory remains in effect
until 8 PM CDT. Another Heat Advisory may be needed for parts
of the area on Thursday as well.
- Drying out with less hot and humid conditions this weekend.
The next chance the thunderstorms arrives early next week.
&&
.DISCUSSION...
Issued at 254 PM CDT Wed Jul 3 2024
Complex mesoscale setup for the forecast for the rest of the
day. Satellite imagery shows an outflow boundary extending from
just south of CGI to PAH to EHR with robust CU development and
a couple of thunderstorms firing south of the this feature.
Further north is still recovering from morning debris clouds and
showers, with CU development still suppressed. Expect that as a
cold front approaches from the northwest, storms will fire and
grow upscale into clusters and bowing segments in the very
unstable (SBCAPE is round 3000-5000 J/kg) but modestly sheared
(effective bulk shear values are 25-40 kts). The primary severe
hazards will be from damaging winds as updrafts collapse and
gust out.
The other concern will be for possible flooding. PWATs remain
very elevated around 2.0-2.1", and there is a good chance that
storms that develop will train from west to east along the cold
front or outflow boundaries. This could lead to several inches
of rain falling in a short amount of time. Right now, the great
risk of flash flooding looks to be across east-central MO into
southeast MO and southwest IL. Collaborated with WFOs
Springfield and St. Louis on a Flood Watch that will begin at
00z Thursday and run through 06z Friday due to the potential for
additional rounds of rain Thursday morning and again late
Thursday night. Depending on how the storms evolve, an expansion
of the Flood Watch may be needed.
The final notable story today is the heat. The advertised
sticky dew point temperatures have arrived, and most areas are
seeing values in the middle to upper 70s (a few spots are even
over 80 degrees!). Combined with temperatures in the upper 80s
to lower 90s, nearly every station in the ongoing Heat Advisory
has reached criteria. Planning to let the Heat Advisory expire
as scheduled at 01z Thursday. Looking ahead to Independence Day
on Thursday, depending cloud and lingering rain shower coverage,
some areas near the AR/TN borders may need another Heat
Advisory for the afternoon hours. Either way, it will be a warm
and extremely muggy Fourth of July, with dew point temperatures
in the upper 70s to lower 80s forecast during the afternoon
hours, along with high temperatures in the middle to upper 80s
in most locations.
After tonight's storms, expecting additional non-severe showers
and thunderstorm to persist through the morning and early
afternoon hours on Thursday as the frontal boundary becomes
stalled across the region. However, a period of dry conditions
is looking more likely as we go into the mid to late afternoon
and evening hours, especially across southwest IN and west KY.
Further west, the precipitation will be isolated to widely
scattered. This may allow most firework displays to proceed
without too much trouble (except for high humidity and muddy
viewing areas). However, another round of thunderstorms looks to
develop across the Ozarks late Thursday night, which will grow
into an MCS as it moves through our region late Thursday night
into Friday morning. This activity should be in a weakening
mode as it arrives, but a few damaging wind gusts are possible,
especially near and west of the Mississippi River. SPC has a Day
2 Slight Risk here, and that looks good right now.
Friday will see the lingering precipitation slowly shift south
and east of the region as cold front slowly clears the forecast
area. In its wake, cooler and less humid conditions will
arrive, setting the stage for a pretty nice weekend. High
temperatures on Saturday and Sunday will reach the middle to
upper 80s with overnight lows in the 60s. Our next chance of
showers and thunderstorms will arrive late Sunday night into
Monday as shortwave trough moves into the Central Plains. This
feature may try to draw some tropical moisture northward into
our region as we get into the middle of next week, but
confidence remains low at this time. Temperature and humidity
levels will begin to draw upward again Monday and Tuesday, with
forecast highs in the upper 80s to lower 90s and dew point
temperatures near the 70 degree mark.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1208 PM CDT Wed Jul 3 2024
Isolated to widely scattered thunderstorms will increase in
coverage late this afternoon through tonight as a cold front
moves into the region. Cloud coverage will increase with
lowering bases (mainly low VFR bases with brief MVFR conditions)
as well. The TAFs include periods of VCTS/VCSH and TEMPO groups
with TSRA at all terminals for lower vsbys and cigs. SW winds
of 8-12 kts gusting up to 20 kts will become light and variable
beginning tonight, with higher gusts possible under thunderstorm
activity.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT this evening for ILZ077-078-083-
086>094.
Flood Watch from 7 PM CDT this evening through late Thursday
night for ILZ080-084.
MO...Heat Advisory until 8 PM CDT this evening for MOZ086-087-100-
107>112-114.
Flood Watch from 7 PM CDT this evening through late Thursday
night for MOZ076-086-087-100.
IN...Heat Advisory until 8 PM CDT /9 PM EDT/ this evening for
INZ081-082-085>088.
KY...Heat Advisory until 8 PM CDT this evening for KYZ001>022.
&&
DISCUSSION...DWS
AVIATION...DWSHazardous weather outlook, Jul 3, 2:12 PM CST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
312 PM CDT Wed Jul 3 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-042015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
312 PM CDT Wed Jul 3 2024 /412 PM EDT Wed Jul 3 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
A Heat Advisory remains in effect for much of the area through 8
PM CDT tonight. Refer to the Heat Advisory for additional details.
Scattered numerous thunderstorms are expected to develop late this
afternoon through late tonight. Damaging winds will be the primary
threat.
In addition to the severe threat, heavy rain may lead to flash
flooding over part of southeast Missouri into southwest Illinois.
Refer to the Flood Watch for more details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Another round of thunderstorms is forecast late Thursday night
into Friday morning. Some of these storms could be severe, the
damaging winds being the main threat.
A Flood Watch will be in effect until late Thursday night for
parts of southeast Missouri into southwest Illinois. Refer to the
Flood Watch for more details.
Heat index values of 100 to 110 degrees are forecast again on
Thursday for locations near the Arkansas and Tennessee borders.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will possibly be needed tonight and again late
Thursday night.
DWS
In the hours before
Special weather statement, Jul 3, 3:28 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Paducah KY
428 PM CDT Wed Jul 3 2024
ILZ084-MOZ076-086-087-032215-
Jackson IL-Bollinger MO-Cape Girardeau MO-Perry MO-
428 PM CDT Wed Jul 3 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL JACKSON...
NORTHEASTERN BOLLINGER...PERRY AND NORTHWESTERN CAPE GIRARDEAU
COUNTIES THROUGH 515 PM CDT...
At 428 PM CDT, Doppler radar was tracking a strong thunderstorm over
Perryville, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Perryville, Altenburg, Alliance, Frohna, Longtown, Old Appleton, and
Silver Lake.
This includes Interstate 55 between Mile Markers 119 and 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3754 9001 3777 9000 3781 8960 3762 8953
TIME...MOT...LOC 2128Z 257DEG 17KT 3769 8985
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHAWKEYSpecial weather statement, Jul 3, 3:50 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Paducah KY
450 PM CDT Wed Jul 3 2024
MOZ100-107-109-032230-
Butler MO-Carter MO-Wayne MO-
450 PM CDT Wed Jul 3 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CARTER...
SOUTHWESTERN WAYNE AND NORTHWESTERN BUTLER COUNTIES THROUGH 530 PM
CDT...
At 449 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brush Arbor, or 15 miles south of Piedmont, moving northeast at 10
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ellsinore, Williamsville, Brush Arbor, and Mill Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3680 9054 3690 9077 3707 9068 3702 9042
TIME...MOT...LOC 2149Z 205DEG 10KT 3694 9063
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHAWKEYSpecial weather statement, Jul 3, 3:58 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Paducah KY
458 PM CDT Wed Jul 3 2024
MOZ086-100-032245-
Wayne MO-Bollinger MO-
458 PM CDT Wed Jul 3 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BOLLINGER AND
NORTHEASTERN WAYNE COUNTIES THROUGH 545 PM CDT...
At 457 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cascade, or 14 miles northeast of Greenville, moving northeast at 20
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Marble Hill, Cascade, Grassy, and Glenallen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3732 9031 3731 9015 3732 9014 3744 9015
3747 9010 3734 8990 3715 9025 3727 9038
TIME...MOT...LOC 2157Z 225DEG 19KT 3726 9024
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SHAWKEYThunderstorm Wind, Wayne
- When
- July 3, 4:38 PM CST
- Where
- Wayne County, 1.1 mi E of Greenville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.130, -90.450
A tree was downed by thunderstorm winds in Greenville, reported by the 911 dispatch center.
Thunderstorm Wind, Cape Girardeau
- When
- July 3, 4:42 PM CST to 4:46 PM CST
- Where
- Cape Girardeau County, 2.97 mi NNW of Cape Girardeau to 1.94 mi N of Marquette
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.336, -89.559
As a thunderstorm moved through from northwest to southeast, a tree was downed on Grandview Drive. Additionally, roof damage occurred on a restaurant on S. Silver Springs Road.
Flash Flood, Wayne
- When
- July 3, 5:30 PM CST to 7:30 PM CST
- Where
- Wayne County, 4.17 mi NNE of Williamsville to 3.58 mi NNW of Williamsville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.029, -90.534
Water flowed over Hwy A 2 miles from Hwy V in Williamsville. Radar estimated 3 hour rainfall totals from 1500-1800CST were up to around 4 inches.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 3 to 12, 202442 deaths · 7 events
- Heat in Arizona, July 3 to 4, 20243 deaths · 4 events
- Damaging Winds in Kansas, July 3 to 4, 20241 death · 3 injured · 71 kt wind · 32 events
- Excessive Heat in California, July 3 to 12, 20241 death · 1 injured · 7 events
- Wildfire in Idaho, July 3 to 13, 2024$7.0 million · 1 event
- Tornado and Hail in Missouri, July 3, 2024$1.0 million · EF0 · 12 events
- Tornado and Hail in Nebraska, July 3, 2024$51,000 · 1.5 in hail · 24 events
- Excessive Heat in Mississippi, July 3 to 4, 202444 events
- Excessive Heat in Tennessee, July 3 to 4, 202442 events
- Flash Flooding and Damaging Wind in Indiana, July 3, 2024$55,000 · 56 kt wind · 4 events
- Tornado and Flash Flood in Kentucky, July 3 to 4, 2024EF1 · 4 events
- Excessive Heat and Heat in Kentucky, July 3 to 4, 202423 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202908, 1202903, 1202918.